Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 151, NWS New Orleans, LA

December 31, 2002Jefferson Parish, Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Dec 31, 2002, 3:12 AM CST for Jefferson Parish, Saint Tammany Parish, Louisiana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2002, 3:12 AM CST (09:12 UTC)
Expired
Dec 31, 2002, 4:15 AM CST
In force
63 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Jefferson Parish, LA, Saint Tammany Parish, LA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 31, 12:00 AM CSTSevere Thunderstorm WatchSPC5 hr
Dec 31, 2:50 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2002-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2002-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WUUS54 KLIX 310912
SVRNEW
LAC051-103-311015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
312 AM CST TUE DEC 31 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...METAIRIE...KENNER
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...SLIDELL...MANDEVILLE...EDEN ISLE...
  COVINGTON

* UNTIL 415 AM CST

* AT 309 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTH OF FOLSOM TO
  WAGGAMAN...OR FROM FRANKLINTON TO 6 MILES SOUTHWEST OF KENNER...
  MOVING EAST AT 45 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY FROM 
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 31, 2:30 AM CST, 42 minutes earlier.

Area forecast discussion, Dec 31, 2:30 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 AM CST TUE DEC 31 2002

THE MUCH ADVERTISED SEVERE WEATHER EVENT FOR SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI IS WELL UNDERWAY AS A STRONG SQUALL LINE OF SEVERE
TSTMS IS RACING EWD OVER THE LOWER MS VALLEY. WIND GUSTS TO 75 MPH
WERE REPORTED IN THE BATON ROUGE AREA AROUND 2 AM AND SEVERAL SEVERE
TSTM WARNINGS HAVE ALREADY BEEN ISSUED.  VERY STRONG DYNAMICS WILL
CONTINUE TO EXIST FOR DAMAGING WINDS AND LARGE HAIL AS THE UPPER LOW
WAS MOVING INTO SE TX. A SLY JET OF 45 TO 50 KTS WILL CONTINUE
AHREAD OF THE SQUALL LINE THIS MORNING WITH A VERY STRONG HIGH LEVEL
JET ACROSS THE GULF COAST. MOST MODELS FORECAST THE H5 LOW TO
CONTINUE EWD ACROSS SRN LA TODAY INTO S MS BY TONIGHT. HELICITIES
ARE RUNNING AROUND 200 OR HIGHER AND THE SVR TSTM WATCH REMAINS IN
EFFECT UNTIL 6 AM THIS MORNING FOR MUCH OF SE LA AND SW MS. THE
WATCH MAY HAVE TO BE EXTENDED EWD IN A FEW HOURS.

WITH THE COOL POOL ALOFT MOVING INTO THE REGION BY THIS AFTN
ADDITIONAL TSTMS MAY DEVELOP ESPECIALLY IF BREAKS IN THE CLOUDS ALLOW
SOME SUNSHINE TO HEAT UP THE LOWER ATMOSPHERE.  ALSO SOME
WRAP-AROUND MOISTURE TO BRING SOME LIGHT RAIN TO THE AREA EARLY
TONIGHT. AS THE UPPER LOW PULLS OFF TO THE EAST ON NEW YEARS DAY
CLOUDS WILL DECREASE FROM THE WEST. ANOTHER STRONG DISTURBANCE ALOFT
IS FORECAST TO DIG SEWD THROUGH THE PLAINS WED NIGHT AND THU DRIVING
ANOTHER COLD FRONT COLD FRONT SWD THROUGH THE AREA. HOWEVER LOW
LEVEL MOISTURE IS NOT LIKELY TO MOVE BACK NORTH OVER THE AREA FOR
PRECIP SINCE THE WAVE LENGTH IS VERY SHORT BETWEEN THE PRESENT
SYSTEM AND THE NEXT ONE. WILL CONTINUE BASICALLY A DRY FORECAST FOR
THE FIRST PART OF THE NEW YEAR. LOCALLY HEAVY HEAVY OF ONE TO TWO INCHES
LIKELY WITH THE STRONG LINE OF TSTMS. NOT MUCH GREATER AMTS
INDICATED DUE TO THE RAPID MOVEMENT OF THE LINE.
PRELIM NUMBERS NUMBERS FOLLOW...

MCB 64/44/62/42 +600
BTR 63/46/62/45 9400
MSY 66/49/62/46 9400
GPT 66/47/62/44 +400

.NEW...SMALL CRAFT ADVISORY PQL TO ATCHAFALAYA RIVER INCLUDING LAKES
       PONTCHARTRAIN AND MAUREPAS
LA...NONE.
MS...NONE.

05
Hazardous weather outlook, Dec 30, 3:30 PM CST, 11 hours 42 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
330 PM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT

A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED AREA OF LOW PRESSURE
AND COLD FRONT WILL MOVE ACROSS THE LOWER MISSISSIPPI VALLEY LATE
TONIGHT AND TUESDAY MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO MOVE INTO THE AREA FROM THE WEST AFTER MIDNIGHT AND
CONTINUE INTO TUESDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT AND EARLY TUESDAY ACROSS ALL OF SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI. DAMAGING THUNDERSTORM WINDS AND
ISOLATED TORNADOES WILL BE THE MAIN THREAT FROM THESE STORMS. THE
MOST LIKELY TIME FRAME FOR STRONG TO SEVERE THUNDERSTORMS IS 3 TO 6
AM IN THE BATON ROUGE AREA...5 TO 8 AM IN THE NEW ORLEANS AREA METRO
AREA AND BETWEEN 7 AND 10 AM TUESDAY MORNING ACROSS THE MISSISSIPPI
GULF COAST. HEAVY RAINFALL AMOUNTS AROUND 1 TO 3 INCHES CAN BE
EXPECTED WITH SOME OF THE THUNDERSTORMS.

IN ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT ACROSS THE
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO THE ATCHAFALAYA RIVER
AND FOR LAKES PONTCHARTRAIN AND MAUREPAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN LIKELY THROUGH THE MORNING
HOURS ACROSS THE AREA WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS
CONTINUING ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI TO THE
EAST OF A MCCOMB MISSISSIPPI TO HOUMA LOUISIANA LINE. DAMAGING
THUNDERSTORM WINDS AND ISOLATED TORNADOES WILL AGAIN BE THE MAIN
THREAT WITH THESE STORMS. THE SHOWERS AND THUNDERSTORMS WILL
DIMINISH TUESDAY AFTERNOON.

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE ACROSS THE COASTAL
WATERS AND LAKES PONTCHARTRAIN AND MAUREPAS TUESDAY AND TUESDAY
NIGHT. SMALL CRAFT ADVISORY CONDITIONS MAY AGAIN OCCUR ON THURSDAY
IN THE WAKE OF ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED FOR LATE TONIGHT AND TUESDAY MORNING.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 1:04 AM CSTSevere Thunderstorm WarningLIXPointe Coupee56 min
Dec 31, 1:20 AM CSTSevere Thunderstorm WarningLIXIberville55 min
Dec 31, 1:31 AM CSTSpecial Marine WarningLIX119 min
Dec 31, 1:31 AM CSTSpecial Marine WarningLIX119 min
Dec 31, 1:36 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, West Baton Rouge54 min
Dec 31, 1:53 AM CSTSevere Thunderstorm WarningLIXAscension, Assumption, Saint James67 min
Dec 31, 1:58 AM CSTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena62 min
Dec 31, 2:03 AM CSTSevere Thunderstorm WarningLIXLivingston57 min
Dec 31, 2:18 AM CSTSevere Thunderstorm WarningLIXLafourche, Terrebonne57 min
Dec 31, 2:33 AM CSTSevere Thunderstorm WarningLIXSaint Charles, Saint John the Baptist, Tangipahoa57 min
Dec 31, 2:42 AM CSTSpecial Marine WarningLIX2 hr
Dec 31, 3:01 AM CSTSevere Thunderstorm WarningLIXWashington59 min
Dec 31, 3:27 AM CSTSpecial Marine WarningLIX2 hr
Dec 31, 3:33 AM CSTSpecial Marine WarningLIX57 min
Dec 31, 5:01 AM CSTSpecial Marine WarningLIX119 min
Dec 31, 5:01 AM CSTSpecial Marine WarningLIX119 min
Dec 31, 5:31 AM CSTSevere Thunderstorm WarningLIXPlaquemines59 min
Dec 31, 6:47 AM CSTSpecial Marine WarningLIX118 min
Dec 31, 7:13 AM CSTSpecial Marine WarningLIX32 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.